Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Singular Neumann problems and large-time behavior of solutions of noncoercive Hamilton-Jacobi equations


Authors: Yoshikazu Giga, Qing Liu and Hiroyoshi Mitake
Journal: Trans. Amer. Math. Soc. 366 (2014), 1905-1941
MSC (2010): Primary 35B40, 35F25, 35F30, 49L25
DOI: https://doi.org/10.1090/S0002-9947-2013-05905-3
Published electronically: September 4, 2013
MathSciNet review: 3152717
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We investigate the large-time behavior of viscosity solutions of Hamilton-Jacobi equations with noncoercive Hamiltonian in a multidimensional Euclidean space. Our motivation comes from a model describing growing faceted crystals recently discussed by E. Yokoyama, Y. Giga and P. Rybka. Surprisingly, growth rates of viscosity solutions of these equations depend on the $ x$-variable. In a part of the space called the effective domain, growth rates are constant, but outside of this domain, they seem to be unstable. Moreover, on the boundary of the effective domain, the gradient with respect to the $ x$-variable of solutions blows up as time goes to infinity. Therefore, we are naturally led to study singular Neumann problems for stationary Hamilton-Jacobi equations. We establish the existence, stability and comparison results for singular Neumann problems and apply the results for a large-time asymptotic profile on the effective domain of viscosity solutions of Hamilton-Jacobi equations with noncoercive Hamiltonian.


References [Enhancements On Off] (What's this?)

  • 1. M. Bardi, and I. Capuzzo-Dolcetta, Optimal control and viscosity solutions of Hamilton-Jacobi-Bellman equations, With appendices by Maurizio Falcone and Pierpaolo Soravia. Systems & Control: Foundations & Applications. Birkhäuser Boston, Inc., Boston, MA, 1997. MR 1484411 (99e:49001)
  • 2. G. Barles, F. Da Lio, On the generalized Dirichlet problem for viscous Hamilton-Jacobi equations, J. Math. Pures Appl. (9) 83 (2004), no. 1, 53-75. MR 2023054 (2005e:35107)
  • 3. G. Barles, H. Ishii and H. Mitake, On the large time behavior of solutions of Hamilton-Jacobi equations associated with nonlinear boundary conditions, Arch. Ration. Mech. Anal. 204 (2012), 515-558.
  • 4. G. Barles and H. Mitake, A PDE approach to large-time asymptotics for boundary-value problems for nonconvex Hamilton-Jacobi equations, Comm. Partial Differential Equations 37 (2012), 136-168. MR 2864810
  • 5. G. Barles and B. Perthame, Discontinuous solutions of deterministic optimal stopping time problems, RAIRO Model. Math. Anal. Numer. 21 (1987), no. 4, 557-579. MR 921827 (88k:49032)
  • 6. G. Barles and J.-M. Roquejoffre, Ergodic type problems and large time behaviour of unbounded solutions of Hamilton-Jacobi equations, Comm. Partial Differential Equations 31 (2006), no. 7-9, 1209-1225. MR 2254612 (2007f:35023)
  • 7. G. Barles and P. E. Souganidis, On the large time behavior of solutions of Hamilton-Jacobi equations, SIAM J. Math. Anal. 31 (2000), no. 4, 925-939. MR 1752423 (2002b:49056)
  • 8. E. N. Barron and R. Jensen, Semicontinuous viscosity solutions for Hamilton-Jacobi equations with convex Hamiltonians, Comm. Partial Differential Equations 15 (1990), no. 12, 1713-1742. MR 1080619 (91h:35069)
  • 9. W. K. Burton, N. Cabrera, F. C. Frank, The growth of crystals and the equilibrium structure of their surfaces, Philos. Trans. Roy. Soc. London. Ser. A. 243 (1951), 299-358. MR 0043005 (13:196f)
  • 10. I. Capuzzo Dolcetta and P.-L. Lions, Hamilton-Jacobi equations with state constraints, Trans. Amer. Math. Soc. 318 (1990), no. 2, 643-683. MR 951880 (90g:49021)
  • 11. A. A. Chernov, Application of the method of characteristics to the theory of the growth from of crystals, Soviet Phys. - Crystal.8 (1964), 401-405.
  • 12. A. A. Chernov, Stability of faceted shapes, J. Crystal Growth 24/25 (1974), 11-31.
  • 13. A. Davini and A. Siconolfi, A generalized dynamical approach to the large time behavior of solutions of Hamilton-Jacobi equations, SIAM J. Math. Anal. 38 (2006), no. 2, 478-502 MR 2237158 (2007d:49047)
  • 14. W. E, N. K. Yip, Continuum theory of epitaxial crystal growth. I, J. Statistical Physics, 104, (2001), 221-253. MR 1925170 (2003g:82070)
  • 15. L. C. Evans, R. F. Gariepy, Measure theory and fine properties of functions, Studies in Advanced Mathematics, CRC Press, Boca Raton, FL, 1992. MR 1158660 (93f:28001)
  • 16. A. Fathi, Théorème KAM faible et théorie de Mather sur les systèmes lagrangiens, C. R. Acad. Sci. Paris Sér. I Math. 324 (1997), no. 9, 1043-1046. MR 1451248 (98g:58151)
  • 17. A. Fathi, Sur la convergence du semi-groupe de Lax-Oleinik, C. R. Acad. Sci. Paris Sér. I Math. 327 (1998), no. 3, 267-270. MR 1650261 (2000a:37058)
  • 18. A. Fathi and A. Siconolfi, PDE aspects of Aubry-Mather theory for quasiconvex Hamiltonians, Calc. Var. Partial Differential Equations 22 (2005), no. 2, 185-228. MR 2106767 (2006f:35023)
  • 19. Y. Giga, Surface evolution equations. A level set approach, Monographs in Mathematics, 99. Birkhäuser Verlag, Basel, 2006. MR 2238463 (2007j:53071)
  • 20. Y. Giga and N. Hamamuki, Hamilton-Jacobi equations with discontinuous source terms, Comm. Partial Differential Equations 38 (2013), no. 2, 199-243. MR 3009078
  • 21. Y. Giga, Q. Liu and H. Mitake, Large-time asymptotics for one-dimensional Dirichlet problems for Hamilton-Jacobi equations with noncoercive Hamiltonians, J. Differential Equations, 252, (2012), 1263-1282. MR 2853538
  • 22. N. Hamamuki, On large time behavior of Hamilton-Jacobi equations with discontinuous source terms, preprint.
  • 23. D. Margetis and R. V. Kohn, Continuum relaxation of interacting steps on crystal surfaces in 2+1 dimensions, Multiscale Model. Simul. 5 (2006), 729-758. MR 2257233 (2007i:74008)
  • 24. N. Ichihara and H. Ishii, Asymptotic solutions of Hamilton-Jacobi equations with semi-periodic Hamiltonians, Comm. Partial Differential Equations 33 (2008), no. 4-6, 784-807. MR 2424378 (2009h:35047)
  • 25. N. Ichihara and H. Ishii, The large-time behavior of solutions of Hamilton-Jacobi equations on the real line, Methods Appl. Anal. 15, No.2, pp.223-242 (2008). MR 2481681 (2010e:35051)
  • 26. N. Ichihara and H. Ishii, Long-time behavior of solutions of Hamilton-Jacobi equations with convex and coercive Hamiltonians, Arch. Ration. Mech. Anal. 194 (2009), no. 2, 383-419. MR 2563634 (2011b:35067)
  • 27. H. Ishii, Uniqueness of unbounded viscosity solution of Hamilton-Jacobi equations, Indiana Univ. Math. J. 33 (1984), no. 5, 721-748. MR 756156 (85h:35057)
  • 28. H. Ishii, Perron's method for Hamilton-Jacobi equations, Duke Math. J. 55 (1987), no. 2, 369-384. MR 894587 (89a:35053)
  • 29. H. Ishii, A boundary value problem of the Dirichlet type for Hamilton-Jacobi equations, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 16 (1989), no. 1, 105-135. MR 1056130 (91f:35071)
  • 30. H. Ishii, Asymptotic solutions for large time of Hamilton-Jacobi equations in Euclidean n space, Ann. Inst. H. Poincaré Anal. Non Linéaire, 25 (2008), no 2, 231-266. MR 2396521 (2009h:35048)
  • 31. H. Ishii, Weak KAM aspects of convex Hamilton-Jacobi equations with Neumann type boundary conditions, J. Math. Pures Appl. (9) 95(1), 99-135, 2011. MR 2746439 (2012d:37144)
  • 32. H. Ishii, Long-time asymptotic solutions of convex Hamilton-Jacobi equations with Neumann type boundary conditions, Calc. Var. Partial Differ. Equ., 42, 189-209. 2011. MR 2819634 (2012g:35034)
  • 33. H. Ishii, H. Mitake, Representation formulas for solutions of Hamilton-Jacobi equations with convex Hamiltonians, Indiana Univ. Math. J. 56 (2007), no. 5, 2159-2183. MR 2360607 (2008k:35049)
  • 34. J.-M. Lasry, P.-L. Lions, Nonlinear elliptic equations with singular boundary conditions and stochastic control with state constraints. I. The model problem, Math. Ann. 283 (1989), no. 4, 583-630. MR 990591 (90f:35072)
  • 35. P.-L. Lions, Neumann type boundary conditions for Hamilton-Jacobi equations, Duke Math. J. 52 (1985), no. 4, 793-820. MR 816386 (87h:35055)
  • 36. H. Mitake, Asymptotic solutions of Hamilton-Jacobi equations with state constraints, Appl. Math. Optim. 58 (2008), no. 3, 393-410. MR 2456853 (2009m:35043)
  • 37. H. Mitake, The large-time behavior of solutions of the Cauchy-Dirichlet problem for Hamilton-Jacobi equations, NoDEA Nonlinear Differential Equations App. 15 (2008), no. 3, 347-362. MR 2458643 (2010m:35060)
  • 38. H. Mitake, Large time behavior of solutions of Hamilton-Jacobi equations with periodic boundary data, Nonlinear Anal. 71 (2009), no. 11, 5392-5405. MR 2560209 (2010m:35061)
  • 39. G. Namah and J.-M. Roquejoffre, Remarks on the long time behaviour of the solutions of Hamilton-Jacobi equations, Comm. Partial Differential Equations 24 (1999), no. 5-6, 883-893. MR 1680905 (2000j:35034)
  • 40. P. Quittner and P. Souplet, Superlinear parabolic problems, blow-up, global existence and steady states, Birkhauser (2007). MR 2346798 (2008f:35001)
  • 41. J.-M. Roquejoffre, Convergence to steady states or periodic solutions in a class of Hamilton-Jacobi equations, J. Math. Pures Appl. (9) 80 (2001), no. 1, 85-104. MR 1810510 (2001k:35053)
  • 42. H. M. Soner, Optimal control with state-space constraint, I. SIAM J. Control Optim. 24 (1986), no. 3, 552-561. MR 838056 (87e:49029)
  • 43. P. Souplet, Q. S. Zhang, Global solutions of inhomogeneous Hamilton-Jacobi equations, J. Anal. Math. 99 (2006), 355-396. MR 2279557 (2007k:35243)
  • 44. E. Yokoyama, Y. Giga and P. Rybka, A microscopic time scale approximation to the behavior of the local slope on the faceted surface under a nonuniformity in supersaturation, Phys. D 237 (2008), no. 22, 2845-2855. MR 2514066 (2010j:82109)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35B40, 35F25, 35F30, 49L25

Retrieve articles in all journals with MSC (2010): 35B40, 35F25, 35F30, 49L25


Additional Information

Yoshikazu Giga
Affiliation: Graduate School of Mathematical Sciences, University of Tokyo, 3-8-1 Komaba, Meguro-ku, Tokyo, 153-8914, Japan — and — Department of Mathematics, Faculty of Sciences, King Abdulaziz University, P.O. Box 80203, Jeddah 21589, Saudi Arabia
Email: labgiga@ms.u-tokyo.ac.jp

Qing Liu
Affiliation: Graduate School of Mathematical Sciences, University of Tokyo, 3-8-1 Komaba, Meguro-ku, Tokyo, 153-8914, Japan
Address at time of publication: Department of Mathematics, University of Pittsburgh, Pittsburgh, Pennsylvania 15260
Email: qingliu@pitt.edu

Hiroyoshi Mitake
Affiliation: Department of Applied Mathematics, Graduate School of Engineering, Hiroshima University, 1-4-1 Kagamiyama, Higashi-Hiroshima-shi 739-8527, Japan
Address at time of publication: Department of Applied Mathematics, Faculty of Science, Fukuoka University, Fukuoka 814-0180, Japan
Email: mitake@math.sci.fukuoka-u.ac.jp

DOI: https://doi.org/10.1090/S0002-9947-2013-05905-3
Keywords: Large-time behavior, noncoercive Hamilton-Jacobi equation, effective domain, singular Neumann problems, gradient grow-up, faceted crystals, facet instability, viscosity solution
Received by editor(s): October 22, 2010
Received by editor(s) in revised form: June 7, 2012
Published electronically: September 4, 2013
Additional Notes: The work of the first author was partly supported by Grant-in-Aid for Scientific Research, No. 21224001 (Kiban S) and No 23244015 (Kiban A), the Japan Society for the Promotion of Science (JSPS)
The work of the second author was partly supported by Research Fellowship for Young Researcher from JSPS, No. 21-7428
The work of the third author was partly supported by Research Fellowship for Young Researcher from JSPS, No. 22-1725
Article copyright: © Copyright 2013 American Mathematical Society

American Mathematical Society